Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Morristown, TN

March 1, 20175 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 1, 2017, 9:37 AM EST for 5 counties in Tennessee. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 9:37 AM EST (14:37 UTC)
Expired
Mar 1, 2017, 10:30 AM EST
In force
53 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Roane County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 10:10 AM ESTTSTM WND DMG2 Nw Wartburg, TNTREE AND POWER LINES DOWN ON MONTGOMERY ROAD IN LANCING.
Mar 1, 10:27 AM ESTTSTM WND DMG6 Sse Petros, TNHIGHWAY 62 CLOSED DUE TO TREES ON LINES AND LEANING POLES NEAR BIG MOUNTAIN.
Mar 1, 10:40 AM ESTTSTM WND DMG2 N Oak Ridge, TNTREES DOWN ON KEY SPRINGS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 7:47 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

614 
WUUS54 KMRX 011437
SVRMRX
TNC001-013-129-145-151-011530-
/O.NEW.KMRX.SV.W.0007.170301T1437Z-170301T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
937 AM EST WED MAR 1 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Morgan County in eastern Tennessee...
  Anderson County in eastern Tennessee...
  Campbell County in eastern Tennessee...
  Northern Roane County in eastern Tennessee...
  Scott County in eastern Tennessee...

* Until 1030 AM EST

* At 936 AM EST, severe thunderstorms were located along a line
  extending from near Zula to 11 miles northeast of Monterey to 10
  miles east of Sparta, moving east at 65 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Oak Ridge, Clinton, La Follette, Kingston, Rockwood, Oneida,
  Wartburg, Oliver Springs, Jacksboro, Huntsville, Helenwood,
  Midtown, Harriman, Jellico, Caryville, Lake City, Norris, Winfield,
  Sunbright and Oakdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across middle Tennessee into the western Plateau. SEEK 
SHELTER NOW inside a sturdy structure and stay away from windows!
 
&&

LAT...LON 3659 8399 3642 8390 3639 8392 3640 8395
      3627 8401 3619 8394 3608 8409 3603 8406
      3599 8419 3593 8424 3594 8427 3589 8428
      3587 8472 3591 8468 3598 8471 3620 8491
      3629 8487 3630 8480 3640 8466 3660 8478
TIME...MOT...LOC 1436Z 258DEG 55KT 3675 8503 3621 8506 3594 8528 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

DH
2 follow-up statements
722 
WWUS54 KMRX 011502
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1002 AM EST WED MAR 1 2017

TNC001-013-129-145-151-011530-
/O.CON.KMRX.SV.W.0007.000000T0000Z-170301T1530Z/
Morgan TN-Anderson TN-Campbell TN-Roane TN-Scott TN-
1002 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EST
FOR MORGAN...ANDERSON...CAMPBELL...NORTHERN ROANE AND SCOTT
COUNTIES...

At 959 AM EST, severe thunderstorms were located along a line
extending from Denney to 11 miles southwest of Helenwood to Fairfield
Glade, moving east at 65 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Oak Ridge, Clinton, La Follette, Kingston, Rockwood, Oneida,
Wartburg, Oliver Springs, Jacksboro, Huntsville, Helenwood, Midtown,
Harriman, Jellico, Caryville, Lake City, Norris, Winfield, Sunbright
and Oakdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across middle Tennessee into the northern Plateau. SEEK 
SHELTER NOW inside a sturdy structure and stay away from windows.
 
&&

LAT...LON 3659 8399 3642 8390 3639 8392 3640 8395
      3627 8401 3619 8394 3608 8409 3603 8406
      3599 8419 3593 8424 3594 8427 3589 8428
      3587 8472 3591 8468 3598 8471 3620 8491
      3629 8487 3630 8480 3640 8466 3660 8478
TIME...MOT...LOC 1459Z 258DEG 55KT 3682 8463 3628 8467 3601 8489 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

EJH
678 
WWUS54 KMRX 011520
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1020 AM EST WED MAR 1 2017

TNC001-013-129-145-151-011530-
/O.CON.KMRX.SV.W.0007.000000T0000Z-170301T1530Z/
Morgan TN-Anderson TN-Campbell TN-Roane TN-Scott TN-
1020 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EST
FOR MORGAN...ANDERSON...CAMPBELL...NORTHERN ROANE AND SCOTT
COUNTIES...

At 1019 AM EST, severe thunderstorms were located along a line
extending from Youngs Creek to near Jacksboro to near Wartburg,
moving east at 65 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Oak Ridge, Clinton, La Follette, Kingston, Rockwood, Oneida,
Wartburg, Oliver Springs, Jacksboro, Huntsville, Helenwood, Midtown,
Harriman, Jellico, Caryville, Lake City, Norris, Winfield, Sunbright
and Oakdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across the northern Plateau. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.
 
&&

LAT...LON 3659 8399 3642 8390 3639 8392 3640 8395
      3627 8401 3619 8394 3608 8409 3603 8406
      3599 8419 3593 8424 3594 8427 3589 8429
      3587 8472 3591 8468 3608 8480 3612 8471
      3620 8466 3633 8475 3641 8466 3660 8478
TIME...MOT...LOC 1519Z 258DEG 55KT 3688 8424 3634 8428 3607 8450 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

EJH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 6:25 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 1, 6:25 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
625 AM EST Wed Mar 1 2017

.AVIATION...
Line of severe thunderstorms has picked up speed and will arrive a
bit faster than previously forecasted. Winds ahead of the front
will be breezy, and a wind advisory is in effect for all
terminals. Threats with the line are still the same with damaging
winds being the main threat, along with potential for large hail
and possibly a tornado. Once the line hits, storms could last for
a several hours before quickly moving out. Gusty winds will remain
behind the front due to the low level jet, but will eventually
mix out during the overnight hours.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until midnight EST tonight for Cherokee-Clay.

TN...Wind Advisory until 7 AM EST Thursday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Sevier Smoky Mountains.

     Wind Advisory until midnight EST /11 PM CST/ tonight for
     Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
     Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Southeast Monroe-
     Sullivan-Union-Washington TN-West Polk.

     Wind Advisory until 7 AM EST Thursday for Johnson-Southeast
     Carter-Southeast Greene-Unicoi.

VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
     Washington-Wise.

&&

ABM
Hazardous weather outlook, Mar 1, 7:51 AM EST, 1 hour 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
751 AM EST Wed Mar 1 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021300-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
751 AM EST Wed Mar 1 2017 /651 AM CST Wed Mar 1 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...An Enhanced Risk of Severe Weather for late this morning
through early this evening...with Widespread Damaging Winds the
Main Concern...

...Windy Conditions Developing Area-wide Today...

A Severe Thunderstorm watch is in effect for most of East
Tennessee until 1 PM EST.

A significant outbreak of severe weather is possible today as a
strong cold front sweeps into the region from the west. In
particular, there is an enhanced risk for thunderstorms capable of
producing damaging straight-line winds from late this morning
through and early evening across the entire area.

Additionally, these storms will be capable of producing large
hail and a few tornadoes. Given the forecasted environmental
parameters, the potential for a strong tornado cannot be ruled
out during the afternoon.

The main timeframe for severe weather will occur from roughly
11 AM to 8 pm ET on Wednesday.

Additionally, strong southerly winds of 20 to 30 mph with gusts
up to 50 mph will be possible across the Southern Appalachians and
East Tennessee Valley today. Strong winds will remain possible in
the higher terrain of the Southern Appalachian Mountains through
Thursday Morning. A wind advisory is in effect for these areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late this morning through early
this evening in support of severe weather operations.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:30 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Knox, Roane and 1 more45 min
Mar 1, 11:06 AM ESTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock, Hawkins54 min
Mar 1, 11:10 AM ESTSevere Thunderstorm WarningMRXHancock, Hawkins, Sullivan65 min
Mar 1, 11:15 AM ESTSpecial Weather StatementMRXAnderson, Grainger, Jefferson, Knox60 min
Mar 1, 11:43 AM ESTSpecial Weather StatementMRXGrainger, Union62 min
Mar 1, 12:00 PM ESTAreal Flood AdvisoryMRXCampbell, Claiborne3 hr
Mar 1, 12:14 PM ESTSpecial Weather StatementMRXSullivan, Washington46 min
Mar 1, 12:21 PM ESTSevere Thunderstorm WarningMRXJohnson, Sullivan24 min
Mar 1, 12:28 PM ESTSpecial Weather StatementMRXSullivan, Washington62 min
Mar 1, 12:52 PM ESTSpecial Weather StatementMRXBledsoe, Rhea38 min
Mar 1, 12:58 PM ESTSpecial Weather StatementMRXCarter, Johnson, Sullivan, Washington62 min
Mar 1, 1:04 PM ESTSpecial Weather StatementMRXGreene, Hamblen, Jefferson56 min
Mar 1, 1:06 PM ESTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington54 min
Mar 1, 1:11 PM ESTSevere Thunderstorm WarningMRXBledsoe, Rhea29 min
Mar 1, 1:22 PM ESTAreal Flood AdvisoryMRXAnderson, Morgan, Roane3 hr
Mar 1, 1:23 PM ESTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane52 min
Mar 1, 1:35 PM ESTFlash Flood WarningMRXAnderson, Knox, Loudon, Roane3 hr
Mar 1, 1:51 PM ESTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
Mar 1, 1:58 PM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie62 min
Mar 1, 2:06 PM ESTFlash Flood WarningMRXAnderson, Grainger, Knox, Union3 hr
Mar 1, 2:07 PM ESTSpecial Weather StatementMRXCocke, Hamblen, Jefferson, Knox, Sevier53 min
Mar 1, 2:22 PM ESTAreal Flood AdvisoryMRXCocke, Grainger, Hamblen, Jefferson, Sevier3 hr
Mar 1, 2:28 PM ESTAreal Flood AdvisoryMRXGreene, Hawkins3 hr
Mar 1, 2:29 PM ESTSpecial Weather StatementMRXCarter, Greene, Unicoi, Washington46 min
Mar 1, 2:30 PM ESTSevere Thunderstorm WarningMRXMarion45 min
Mar 1, 2:59 PM ESTSpecial Weather StatementMRXHamilton, McMinn, Meigs, Rhea61 min
Mar 1, 3:00 PM ESTFlash Flood WarningMRXGrainger, Hamblen, Jefferson3 hr
Mar 1, 3:02 PM ESTSevere Thunderstorm WarningMRXHamilton, Marion58 min
Mar 1, 3:03 PM ESTSpecial Weather StatementMRXBlount, Cocke, Jefferson, Loudon, Sevier57 min
Mar 1, 3:20 PM ESTSevere Thunderstorm WarningMRXBlount, Knox, Sevier30 min
Mar 1, 3:30 PM ESTAreal Flood AdvisoryMRXBlount, Knox3 hr
Mar 1, 3:30 PM ESTSpecial Weather StatementMRXMcMinn, Monroe60 min
Mar 1, 3:35 PM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Polk55 min
Mar 1, 3:59 PM ESTSpecial Weather StatementMRXCarter, Cocke, Greene, Monroe, Sevier, Unicoi46 min
Mar 1, 4:03 PM ESTAreal Flood AdvisoryMRXHawkins, Sullivan, Washington117 min
Mar 1, 4:10 PM ESTSevere Thunderstorm WarningMRXBlount, Monroe18 min
Mar 1, 4:27 PM ESTSevere Thunderstorm WarningMRXPolk18 min
Mar 1, 4:31 PM ESTAreal Flood AdvisoryMRXCocke, Greene, Jefferson3 hr
Mar 1, 4:46 PM ESTFlash Flood WarningMRXBlount, Jefferson, Knox, Loudon, Sevier3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.